Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Wilmington, OH

May 11, 2004Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 11, 2004, 1:44 PM EDT for Scioto County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 1:44 PM EDT (17:44 UTC)
Expired
May 11, 2004, 2:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 94 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS51 KILN 111744
SVRILN
OHC145-111830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
143 PM EDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCIOTO COUNTY IN OHIO

* UNTIL 230 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 
  MPH AND HAIL TO THE SIZE OF NICKELS.  THIS STORM WAS LOCATED 
  NEAR LUCASVILLE...OR ABOUT 9 MILES NORTHWEST OF PORTSMOUTH. THIS   
  STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  LUCASVILLE...
  ROSEMOUNT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

LAT...LON 3885 8315 3876 8292 3894 8276 3896 8300

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:25 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 11, 10:25 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 AM EDT TUE MAY 11 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS FAR NORTHERN INDIANA
AND OHIO. CLOUDS AND PRECIPITATION ASSOCIATED WITH THIS HAVE BEEN
REMAINING NORTH OF THE FORECAST AREA. MEANWHILE AREA OF MID CLOUDS
HAS BEEN APPROACHING FROM THE SOUTHWEST. SOME SHOWERS HAVE DEVELOPED
THERE AND HAVE EVEN SEEN A FEW THUNDERSTORMS IN SOUTHERN INDIANA.

APPEARS THAT EVERYTHING WILL BE LIFTING NORTH THROUGH THE DAY. SO DO
NOT EXPECT FRONT TO BE A FACTOR. BUT AREA OF CLOUDS SHOULD MOVE INTO
THE AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS AS ATMOSPHERE
CONTINUES TO DESTABILIZE. EXPECT STORMS TO BE OF THE PULSE VARIETY
WITH HEAVY RAIN AND GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH QUICKLY IN THE EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 11, 4:21 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT TUE MAY 11 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
421 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 8:45 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
845 AM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 E NAPOLEON            39.21N 85.23W
05/10/2004  0.50 INCH        RIPLEY             IN   LAW ENFORCEMENT

0605 PM     TSTM WND GST     HILLIARD                40.04N 83.14W
05/10/2004  61 MPH           FRANKLIN           OH   TRAINED SPOTTER

&&

END

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:01 PM EDTFlash Flood WarningILNScioto89 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.